Article Text

PDF

Congestive cardiac failure following laxative withdrawal.
  1. J. A. Riley,
  2. A. R. Brown,
  3. B. E. Walker
  1. St James's University Hospital, Leeds, UK.

    Abstract

    We report the case of a 60-year-old woman who presented with weakness and hypokalaemia due to excessive use of laxatives. When the laxatives were withdrawn, she developed severe congestive cardiac failure requiring treatment with a diuretic and angiotensin-converting enzyme inhibitor. There was no underlying cardiac abnormality, and these drugs were eventually stopped with no recurrence of the cardiac failure. The possible mechanisms of heart failure following laxative withdrawal is discussed.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.